Dexmethylphenidate is a stimulant that can be habit-forming when used in doses higher than the recommended dosage or for extended periods of times. Because stimulants such as dexmethylphenidate can increase alertness, attention, and energy, the medications are often abused. The consequences of dexmethylphenidate abuse can be extremely dangerous, potentially resulting in an irregular heartbeat, dangerously high body temperatures, and/or the potential for cardiovascular failure or seizures.
Overview of Dexmethylphenidate AbuseMedications can be effective when they are used properly, but some can be addictive and dangerous when misused. Fortunately, most Americans take their medications responsibly and addiction to prescription drugs is rare. However, in 2003, approximately 15 million Americans reported using a prescription drug for non-medical reasons at least once during the year.
Dexmethylphenidate hydrochloride (Focalin®) is a prescription medication used for the treatment of attention deficit hyperactivity disorder (ADHD). As a stimulant, dexmethylphenidate can be habit-forming when used in doses higher than the recommended dosage or for extended periods of time. It is also often abused. Stimulants, such as dexmethylphenidate, are also known as uppers and beanies, among other names.
Reasons for Dexmethylphenidate AbuseThere are many reasons why dexmethylphenidate is abused. One reason for dexmethylphenidate abuse is to get a "high." Stimulants such as dexmethylphenidate can increase alertness, attention, and energy, which are accompanied by increases in blood pressure, heart rate, and breathing. Another reason dexmethylphenidate is abused is for weight loss (see Focalin and Weight Loss). Weight loss is a common side effect of stimulants such as dexmethylphenidate. Dexmethylphenidate is also sometimes abused by students who do not have ADHD, but feel that it helps them perform better in school.